Use of caffeine as a stimulant is becoming a problem among U.S. young people who can't get enough of it, Northwestern University researchers say.
The Chicago Tribune reported Saturday that the researchers analyzed three years' of cases that were reported to the Illinois Poison Center and found more than 250 cases of medical complications resulting from ingesting too many caffeine supplements.
The findings were presented at this fall's annual meeting of the American College of Emergency Physicians held in New Orleans. Twelve percent of those overdose cases required hospitalization; some of the cases required intensive care, especially when simultaneous use of other substances, legal or illicit, was involved, according to the research. The average age of the caffeine abusers was 21.
Caffeine as a new drug of choice, lead researcher Dr. Danielle McCarthy suggested, was the result of "aggressive marketing of high-content caffeine-containing beverages."
Symptoms of caffeine overdose include "everything from nausea, vomiting and a racing heart to hallucinations, panic attacks, chest pains and trips to the emergency room," the Tribune said.
Copyright 2006 by United Press International
Explore further: Study shows medication is frequently, unintentionally given incorrectly to young children